Colorado, 2017Dense Fog in Colorado, February 12, 2017
February 12, 2017 · NWS GJT · 2 events in 2 counties and zones
Lingering moisture from a recent winter storm remained trapped under a low-level inversion and resulted in the formation of dense fog across portions of the upper and central Yampa River Basins.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lingering moisture from a recent winter storm remained trapped under a low-level inversion and resulted in the formation of dense fog across portions of the upper and central Yampa River Basins.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 11, 10:40 PM MST, 6 hours 20 minutes earlier.
Area forecast discussion, Feb 11, 10:40 PM MST, 6 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1040 PM MST Sat Feb 11 2017
Updated aviation section
.UPDATE...
Issued at 828 PM MST Sat Feb 11 2017
Northwest Colorado is done with snow for the evening with the
northern extent of the precipitation band along a SW to NE axis
from La Sal Jct in Utah northeast to Glenwood Springs. Expecting
things to dwindle down over the next 6 hours, with precipitation
redeveloping Sunday with a surface feature moving in from the SW
along a deformation axis first across the Four Corners and then
northward to as far north as I-70.
UPDATE Issued at 609 PM MST Sat Feb 11 2017
Made some minor adjustments to NW CO temps for tonight/Sunday
morning due to some changes in the last few hours of LAV guidance
and short range models. Otherwise forecast remains on track with
precipitation band gradually shifting south toward the San Juans
tonight.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 308 PM MST Sat Feb 11 2017
Upper air analysis from the 12Z 500mb chart indicates the western
trough has split into two entities. Water vapor imagery this
afternoon shows one has caught the jet and is crossing the
northern Rockies...and the other has closed off and is spinning
southward along the central California coast. The models have
merged better today thru 48 hours...dropping the main circulation
a tad southward and tracking along the border with Mexico to the
NM/AZ line by Monday morning. Do think the northern stream wave is
a bit farther north and as a result the southern stream low will
have more influence than earlier models suggested. The cold front
has been analyzed plunging down the front range/Denver then
weaving westward over the hills back and along I-70...just through
Grand Junction and back to central Utah. Without support from the
northern stream this feature is unlikely to make it too far south
before losing much of it's structure and precipitation rates may
suffer. Precipitation earlier today surpassed model expectations
near the front but it has struggled in areas ahead of the front.
Precipitation through sunrise will be enhanced near and over the
front from SE.Utah to the central divide mountains as the it
undercuts the moist southerly flow aloft provided by the warm
conveyor belt ahead of the California low and this has been
relayed in the new forecast. Our northern zones will be see
precipitation ending and the valleys closer to New Mexico may not
see much develop until after sunrise Sunday. Where the has passed
through snow has done better such as the northern Uintas and the
northwest valleys. Otherwise decent snow has only be isolated and
the warm moist airmass has kept snow levels mainly above 9000
feet. Probably will be able to drop the northern headlines by this
evening and with a prolonged moist flow into the southern hills we
should accumulate enough to justify the advisories even with 10:1
to ratios. With some clearing up north did lower temperatures in
the northern valleys tonight. Still should be relatively mild most
areas in the central and south on Sunday. The northern stream will
be strengthening Sunday night as we begin to amplify the western
ridge and this will help push the low out of the region.
.LONG TERM...(Monday through Saturday)
Issued at 308 PM MST Sat Feb 11 2017
Moisture will continue to wrap around the upper level low as it
moves from Mexico into southern New Mexico, supporting showers
across the southern CWA. Low CAPE and steep lapse rates Monday
afternoon lead to the potential for some isolated thunderstorms
over mainly the San Juan mountains. Showers will tend to favor the
central and southern divide mountains and to an extent the
southern valleys before ending after midnight Monday night. Drier
air will encompass the area from the north as the ridge of high
pressure lays over the region, allowing the upper low to push
further eastward into Texas. The weather from Tuesday through
Thursday will see dry conditions and a warming trend with
temperatures rising to above normal levels as warm air advection
aloft occurs. Leaning towards the warmer guidance which makes more
sense given the recent trends. A weak shortwave is projected to
topple the ridge and spill down the eastern side over the Front
Range on Wednesday. This should have limited impacts on our
weather with a few passing high thin cirrus at best.
By Thursday night into Friday, mid and high level clouds will
increase out of the west as the Pacific trough that will be
hanging over the west coast most of the week finally moves inland
and into the Great Basin. Expect showers to develop mainly over
the higher terrain of eastern Utah Friday morning and spread
across western Colorado mountains by Friday afternoon and evening.
These showers look convective in nature so isolated thunderstorms
are not out of the question given the warmer temperatures and
modest instability with low CAPE and steep lapse rates once again.
Showers are expected to increase in coverage and intensity Friday
night into Saturday afternoon as the upper trough and associated
cold front push through the region. Most of the precipitation
looks to occur along the cold front as cooler but drier air pushes
in behind this system during the day on Saturday. Precipitation
looks scattered at best which makes sense with the convective
nature. Snow levels will initially be high during the day on
Friday and lower as the cold front moves through Saturday morning
and afternoon. This looks to be the start of a more active and
unsettled period for the coming week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1040 PM MST Sat Feb 11 2017
Widespread MVFR and IFR conditions from low ceilings, rainfall
below about 7500 feet and snowfall higher up will persist through
the night south of I-70. Improvement is expected at many sites by
12z...but showers will increase by late morning as moisture wraps
around from the south Sunday afternoon. Confidence on location of
showers Sunday but high enough to have definite mention in TAFs,
but this may change as short term models resolve these details.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 5 PM MST Sunday for COZ018-019.
Winter Weather Advisory until 5 AM MST Sunday for COZ009-010-012.
Winter Weather Advisory until 9 AM MST Sunday for COZ017.
UT...Winter Weather Advisory until 9 AM MST Sunday for UTZ028.
&&
UPDATE...JAM
SHORT TERM...15
LONG TERM...MDA
AVIATION...JAMHazardous weather outlook, Feb 11, 5:09 AM MST, 23 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
509 AM MST Sat Feb 11 2017
COZ001>014-017>023-UTZ022>025-027>029-121215-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
509 AM MST Sat Feb 11 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.Day One...Today and Tonight
A cold front will slowly slide south over the forecast area
supporting low elevation rainfall and mountain snow through the
night time hours. Numerous Winter Weather Advisories are in effect
for the high country.
.Days Two through Seven...Sunday through Friday
Low elevation rain and mountain snow fall with stick around
through Monday morning, mainly south of I-70 focusing on the San
Juans. High pressure will build over the area Tuesday providing
dry weather and mild temperatures into the end of the work week.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Dense Fog, Central Yampa River Basin
- When
- February 12, 5:00 AM MST to 10:30 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Widespread dense fog occurred across the area as visibilities dropped down to a quarter mile or less.
Dense Fog, Upper Yampa River Basin
- When
- February 12, 5:00 AM MST to 10:00 AM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Dense fog occurred across portions of the upper Yampa River Basin as visibilities dropped down to a quarter mile or less.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Pennsylvania, February 12, 20171 death · $1,000 · 2 events
- Winter Storm in Vermont, February 12 to 13, 2017$210,000 · 16 events
- High Wind and Strong Wind in Pennsylvania, February 12 to 13, 2017$150,000 · 54 kt wind · 3 events
- Winter Storm in New York, February 12 to 13, 2017$100,000 · 9 events
- Damaging Winds in Pennsylvania, February 12, 2017$67,000 · 52 kt wind · 6 events
- Heavy Snow in New York, February 12 to 13, 2017$50,000 · 3 events
- Damaging Winds in Maryland, February 12, 201763 kt wind · 36 events
- Winter Storm and High Wind in New York, February 12 to 13, 201751 kt wind · 31 events
- High Wind in Virginia, February 12 to 13, 2017$26,000 · 56 kt wind · 10 events
- Blizzard and Heavy Snow in Maine, February 12 to 13, 201722 events
- High Wind and Strong Wind in West Virginia, February 12 to 13, 2017$25,000 · 50 kt wind · 2 events
- High Wind in Maryland, February 12 to 13, 201763 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685862, 685864.